Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Louisville, KY

February 20, 2002Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 10:31 AM CST for Logan County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2002, 10:31 AM CST (16:31 UTC)
Expired
Feb 20, 2002, 11:00 AM CST
In force
29 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Logan County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 201631
SVRSDF
KYC141-201700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 AM CST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1100 AM CST

* AT 1025 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 35 TO 40 MILES SOUTHWEST OF BOWLING GREEN...
  ALONG THE WEST-CENTRAL LOGAN COUNTY BORDER. THE STORM WAS MOVING
  EAST TO NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPA AROUND 1040 AM CST
  EPLEYS STATION...RUSSELLVILLE...LEWISBURG AROUND 1045 AM CST
  AUBURN...SOUTH UNION AROUND 1055 AM CST

HAIL...STRONG WINDS...HEAVY RAIN...AND LIGHTNING ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS 
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

$$
TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:10 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 20, 9:10 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EST WED FEB 20 2002

UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR
IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO
KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA
SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF
MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER
CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS
REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED
AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES
CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS.
LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM
PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD
WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB
WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS
WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC
WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER
STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS.

.SDF...NONE

SMALLCOMB

In the hours before

Special weather statement, Feb 20, 8:45 AM CST, 1 hour 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202045-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EST WED FEB 20 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON.

SURFACE LOW PRESSURE WILL MOVE INTO THE GREAT LAKES THROUGH THE
AFTERNOON HOURS WITH AN ASSOCIATED COLD FRONT MOVING EASTWARD ACROSS THE
MID-MISSISSIPPI RIVER VALLEY. AHEAD OF THIS COLD FRONT A
WARM...MOIST...AND UNSTABLE AIRMASS COUPLED WITH STRONG WINDS ALOFT
WILL ALLOW FOR STRONG THUNDERSTORM DEVELOPMENT OVER THE REGION. THE
BEST CHANCE FOR STRONG THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA...WILL BE FROM LATE MORNING THROUGH THE MID
AFTERNOON HOURS. THE PRIMARY THREATS WILL BE FROM WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...HEAVY RAINS...AND HAIL NEARING ONE
INCH IN DIAMETER.

MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

SMALLCOMB
Local storm report, Feb 20, 10:14 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1114 AM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SALEM                     IN   .25 INCH HAIL
02/20/02   WASHINGTON

1020 AM    BIRDSEYE                  IN   .25 INCH HAIL
02/20/02   DUBOIS

1110 AM    KIRBY                     IN   .25 INCH HAIL
02/20/02   CRAWFORD
Local storm report, Feb 20, 10:21 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1121 AM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SALEM                     IN   .25 INCH HAIL
02/20/02   WASHINGTON

1020 AM    BIRDSEYE                  IN   .25 INCH HAIL
02/20/02   DUBOIS

1110 AM    KIRBY                     IN   .25 INCH HAIL
02/20/02   CRAWFORD

1115 AM    IRELAND                   IN   .75 INCH HAIL
02/20/02   DUBOIS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:03 AM CSTSevere Thunderstorm WarningLMKWarren42 min
Feb 20, 11:35 AM CSTSevere Thunderstorm WarningLMKEdmonson30 min
Feb 20, 11:41 AM CSTSevere Thunderstorm WarningLMKMeade19 min
Feb 20, 11:57 AM CSTSevere Thunderstorm WarningLMKHart38 min
Feb 20, 12:04 PM CSTSevere Thunderstorm WarningLMKJefferson26 min
Feb 20, 12:30 PM CSTSevere Thunderstorm WarningLMKJefferson, Oldham, Shelby30 min
Feb 20, 12:51 PM CSTSevere Thunderstorm WarningLMKHenry, Shelby29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.